June 29, 2010 (Orlando, Florida) — Thiazolidinediones increase fracture risk, not just in women, as is commonly believed, but in men, particularly middle-aged men, according to a large population-based study presented here at the American Diabetes Association 70th Scientific Sessions.
Moreover, these fractures are not limited to distal sites like the feet and hands, but also occur in the hip, said Helen Colhoun, MD, professor of medicine at the University of Dundee in Scotland.
"It is now well accepted that there is an increased fracture risk associated with thiazolidinedione usage, but the drug labels for the thiazolidinediones that are in use now, rosiglitazone and pioglitazone, really emphasize that this fracture risk is largely confined to women and to distal fractures — the bones of the feet and hands and some below-knee and below-elbow fractures," Dr. Colhoun told Medscape Diabetes after her presentation. "But what we find is that the risk is not restricted to women. It also occurs in men. In fact, we see a doubling of hip fracture risk in men."
Prompted by the emergence of observational studies indicating that the fracture risk with thiazolidinediones use is not limited to distal fractures, and that men are also affected, Dr. Colhoun and her colleagues at the Scottish Diabetes Research Network Epidemiology Group sought to clarify the true risk for fracture in the diabetic population of Scotland exposed to rosiglitazone and pioglitazone.
They specifically looked at fracture requiring hospitalization and analyzed the data from the Scottish Care Information Diabetes Collaboration, a database that captures the clinical records of all individuals diagnosed with type 2 diabetes living in Scotland.
They analyzed data on 212,977 people 40 years and older with type 2 diabetes to determine the number of patients who had had a fracture between 2000 (when thiazolidinediones were first introduced in Scotland) and 2008.
They found that 34,714 individuals were exposed to thiazolidinediones and, of these, 1026 had a fracture requiring hospitalization.
They also found that exposure to either rosiglitazone or pioglitazone was associated with a 1.7-fold increase in the overall fracture rate in women, and a 1.3-fold increase in men.
Hip fractures were significantly increased in both men and women. Male thiazolidinedione users had a 2-fold risk for hip fracture, with an age-adjusted incidence rate ratio of 2.23, compared with male nonusers (95% confidence interval [CI], 1.16 - 4.28; P < .0001).
For women, the age-adjusted incidence rate ratio was 1.90 (95% CI, 1.29 - 2.83; P =.001); overall, it was 1.98 (95% CI, 1.42 - 2.76; P < .0001).
"I would point out that the risk in men is actually not in older men, it's more in middle-aged men between 55 and 65 years," Dr. Colhoun emphasized.
She believes that the US Food and Drug Administration should consider changing the labeling of thiazolidinediones to reflect real fracture risk.
"There is now cumulative data, not just from us but from other studies as well, that indicate that the label suggesting that this is about distal fractures in women is really not the case," Dr. Colhoun told Medscape Diabetes. "We have shown that thiazolidinedione-associated fractures are not limited to women and distal sites, and the drug labels should be changed to reflect this."
William T. Cefalu, head of endocrinology at the Louisiana State University School of Medicine in Baton Rouge, said the study confirms what has been shown previously. "We've known about the fracture risks of the glitazones, but the new information that this study provides is very useful. The glitazones have benefits, they have risks. In order to understand where to use these drugs appropriately, we are going to need data such as these, that really define the population at risk," he told Medscape Diabetes.
Dr. Colhoun and Dr. Cefalu have disclosed no relevant financial relationships.
American Diabetes Association (ADA) 70th Scientific Sessions: Abstract 0074-OR. Presented June 26, 2010.
Medscape Medical News © 2010 Medscape, LLC
Send press releases and comments to email@example.com.
Cite this: Hip Fractures Linked to Thiazolidinedione Use Higher Than Expected in Men - Medscape - Jun 29, 2010.